Thunderstorm Wind, Washington
- When
- May 9, 2:20 PM EST
- Where
- Washington County, Abingdon
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.217, -81.967
Trees reported down in Abingdon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Trees reported down in Abingdon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:20 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT THU MAY 9 2002 CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT FROM NEAR CINCINNATI OH STRETCHING SOUTHWEST ACROSS WEST TN. A LINE OF CONVECTION...CURRENTLY MOVING THROUGH THE FORECAST AREA ALONG A PRE-FRONTAL TROUGH...SHOULD EXIT THE FORECAST AREA IN THE NEXT HOUR OR TWO. ADDITIONAL CONVECTION MAY FORM ALONG THE COLD FRONT LATER THIS AFTERNOON AND EVENING. HOWEVER...THE LOCAL AIRMASS HAS LIKELY STABILIZED ENOUGH FROM THE CURRENT CONVECTIVE ACTIVITY TO LIMIT THE COVERAGE AND SEVERITY OF ANY ADDITIONAL STORMS ALONG THE FRONT. SLIGHTLY COOLER AND DRIER AIR WILL FILTER INTO THE AREA TOMORROW...WITH SUBSIDENCE ALOFT PROGGED FOR MOST OF THE FORECAST AREA. THUS...WILL LEAVE THE PREVIOUS DRY AND PARTLY CLOUDY FORECAST FOR FRIDAY AND FRIDAY NIGHT ALONE. THIS COLD FRONT IS EXPECTED TO STALL OUT OVER THE CAROLINAS AND DEEP SOUTH ON FRIDAY...AND THEN RETURN AS A WARM FRONT ON SATURDAY...BRINGING SCATTERED SHOWERS AND TSTORMS TO THE AREA. AS FOR TEMPS...NGM AND AVN NUMBERS ARE GENERALLY IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. HOWEVER...TONIGHTS NUMBERS SHOW SOME DISCREPANCIES...AND THINK THAT A COMPROMISE BETWEEN THE TWO IS BEST. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 62 79 60 83 / 50 10 10 40 TYS 60 76 56 80 / 50 10 10 40 TRI 55 75 51 78 / 50 10 10 40 OQT 59 76 55 80 / 50 10 10 40 .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 AM EDT THU MAY 9 2002 ...TORNADO WATCH UNTIL FOR SOUTHWEST VIRGINIA UNTIL 4 PM... ...SEVERE THUNDERSTORM WATCH FOR EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA UNTIL 5 PM EDT (4 PM CDT)... A TROUGH OF LOW PRESSURE ACROSS MIDDLE TENNESSEE WILL STRENGTHEN AND MOVE EAST THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT IN THE MID MISSISSIPPI VALLEY. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAS ALREADY FORMED IN THIS PREFRONTAL TROUGH...POSITIONED FROM THE NORTHERN CUMBERLAND PLATEAU TO THE SOUTHWEST LATE THIS MORNING...AND WILL MOVE EAST AROUND 40 MPH THIS AFTERNOON. THESE STORMS ARE EXPECTED TO INTENSIFY IN MID TO LATE AFTERNOON HEAT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING STRAIGHT-LINE WINDS BEING THE PRIMARY SEVERE WEATHER THREAT IN EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA. LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. THESE SEVERE WEATHER THREATS ARE ALSO IN EFFECT FOR SOUTHWEST VIRGINIA...BUT IN THIS REGION...THERE IS BETTER ORGANIZATION FOR ROTATING STORMS ABOVE THE SURFACE...SO AN ISOLATED TORNADO CANNOT BE RULED OUT. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA ARE ADVISED TO STAY INFORMED OF THE LATEST WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DM
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298002.